A person may experience stomach pain when they drink an excessive amount of alcohol. People may also feel abdominal discomfort as a result of drinking alcohol while taking certain medications.
This article discusses what alcohol is, how alcohol may cause stomach pain, and when to see a doctor.
- difficulty remembering and thinking clearly
- problems with physical control and coordination
- changes in behavior, mood, and self-control
According to 2021 research, if a person uses alcohol excessively, it can lead to changes in the gut microbiota and cell barrier. This may cause micronutrient deficiencies which may in turn affect a person’s immune system and lead to liver damage.
Healthcare professionals refer to inflammation of the stomach lining as gastritis. This condition may occur suddenly, as a result of drinking too much in a short time, or it may be a result of chronic heavy drinking.
According to the
Symptoms of gastritis may include:
- abdominal pain
There are a number of possible treatments for gastritis. A doctor may recommend a person stops consuming alcohol to prevent the condition from worsening or recurring.
Symptoms of a stomach ulcer
Healthcare professionals may recommend a person has surgery or takes certain medications, such as proton pump inhibitors, to treat stomach ulcers.
According to research, it is
Certain medications may interact with alcohol and cause stomach pain,
A person may also experience a range of other gastrointestinal symptoms as a result of mixing alcohol with certain medications. These may include gastrointestinal bleeding, indigestion, and stomach ulcers.
It is important to note that the list of medications that may interact with alcohol above is not exhaustive. People should speak with a healthcare professional for further advice before consuming alcohol while taking any medications to prevent the risk of drug interactions.
Risk factors for developing AUD include:
- alcohol misuse, which refers to heavy alcohol use and binge drinking
- mental health conditions and psychological trauma
- drinking alcohol from an early age
- genetics and drinking patterns a person may have learned from a family member
AUD is a chronic condition that
Furthermore, as a person with AUD may consume alcohol more frequently and in higher amounts, they may experience stomach pain more often.
Either as a
Alternatively, they may recommend a person tries a combination of treatments.
Alcohol withdrawal syndrome and gastrointestinal symptoms
Mild symptoms may arise within 6 hours after a person stops drinking, while more severe symptoms may arise within 12–24 hours.
A person may experience gastrointestinal upset, or indigestion, as a mild symptom of alcohol withdrawal. Other mild symptoms
- trouble sleeping
- heart palpitations
- shaking, tremors, or twitching
- increased blood pressure
Seeking help for addiction may seem daunting or even scary, but several organizations can provide support. If you believe that you or someone close to you is struggling with addiction, you can contact the following organizations for immediate help and advice:
- Substance Abuse and Mental Health Services Administration (SAMHSA): 800-662-4357 (TTY: 800-487-4889)
- National Suicide Prevention Lifeline: 800-273-8255
People should speak with a doctor if they frequently experience abdominal pain, whether they notice it after they consume alcohol or not. A person
Chronic gastritis which
People should speak with a healthcare professional about their alcohol consumption if they are concerned they may be drinking too much. A doctor may help a person limit their alcohol intake or manage AUD.
A person may experience stomach pain after drinking alcohol for a variety of reasons. Alcohol can irritate a person’s stomach lining and cause conditions such as gastritis which involve abdominal pain.
Similarly, a person may experience stomach pain after mixing alcohol with certain medications.
People should consult with a healthcare professional for further advice before drinking alcohol while they are taking medication. A doctor can advise which medications are not safe to mix with alcohol.
It may be advisable for a person to avoid consuming alcohol altogether while they are taking medication.
A person should also speak with a doctor if they think they may have AUD for further advice and support.